Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 239, NWS Jackson, MS

May 30, 2013Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 30, 2013, 1:12 PM CDT for Rankin County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2013, 1:12 PM CDT (18:12 UTC)
Expired
May 30, 2013, 2:00 PM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 21 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS54 KJAN 301812
SVRJAN
MSC121-301900-
/O.NEW.KJAN.SV.W.0239.130530T1812Z-130530T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CDT THU MAY 30 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 200 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF PELAHATCHIE
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELAHATCHIE BY 120 PM CDT...
  LEESBURG AND FANNIN BY 135 PM CDT...
  PISGAH AND GOSHEN SPRINGS BY 140 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3247 9001 3258 8979 3258 8978 3256 8978
      3245 8975 3215 8974 3214 8990
TIME...MOT...LOC 1812Z 171DEG 30KT 3225 8981

$$

CME
2 follow-up statements
108 
WWUS54 KJAN 301827
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
127 PM CDT THU MAY 30 2013

MSC121-301900-
/O.CON.KJAN.SV.W.0239.000000T0000Z-130530T1900Z/
RANKIN MS-
127 PM CDT THU MAY 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN RANKIN COUNTY...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR PELAHATCHIE MOVING NORTH AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEESBURG AND FANNIN BY 135 PM CDT...
  PISGAH AND GOSHEN SPRINGS BY 140 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

LAT...LON 3223 8992 3248 8999 3258 8978 3245 8976
      3244 8976 3226 8974
TIME...MOT...LOC 1828Z 171DEG 30KT 3237 8982

$$

CME
042 
WWUS54 KJAN 301840
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT THU MAY 30 2013

MSC121-301900-
/O.CON.KJAN.SV.W.0239.000000T0000Z-130530T1900Z/
RANKIN MS-
140 PM CDT THU MAY 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTH CENTRAL RANKIN COUNTY...

AT 140 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR PISGAH MOVING NORTH AT 35
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PISGAH AND GOSHEN SPRINGS BY 145 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

LAT...LON 3236 8992 3249 8996 3258 8979 3245 8976
      3244 8978 3236 8975 3235 8976
TIME...MOT...LOC 1840Z 171DEG 30KT 3244 8980

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:14 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 30, 10:14 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1014 AM CDT THU MAY 30 2013

.DISCUSSION...THURSDAY IS OFF TO A MILD AND HUMID START. A BROKEN CU
FIELD COVERS MOST OF THE AREA...AND ISOLATED LIGHT SHOWERS HAVE BEEN
ONGOING THROUGHOUT THE MORNING. THE 12Z KJAN RAOB INDICATED A MOIST
(PWAT AROUND 1.64) AND UNSTABLE (MLCAPES ALREADY AROUND 1700 J/KG)
ENVIRONMENT IN PLACE PRIOR TO DAYTIME HEATING...THOUGH WIND SHEAR
WAS FAIRLY WEAK. WATER VAPOR IMAGERY SHOWS A NOTABLE UPPER LEVEL
WAVE SWINGING ACROSS THE RED RIVER VALLEY. AS IT CROSSES THE LOWER
MS RIVER VALLEY TODAY...IT WILL HELP TO IGNITE CONVECTION ACROSS THE
AREA.

FORECAST SOUNDINGS AND GRIDDED OUTPUT INDICATE SFC BASED CAPES
RISING TO NEAR 3000 J/KG BY MIDDAY ACROSS MUCH OF THE AREA WITH MID
LEVEL LAPSE RATES AS HIGH AS 6.5-7 C/KM ACROSS THE DELTA. 0-6 KM
BULK SHEAR MAGNITUDES WILL BE MARGINAL BUT MAY REACH 25-30 KTS OVER
THE DELTA. WITH AN ABUNDANTLY MOIST AIRMASS IN PLACE ACROSS THE
REGION...THIS WILL SET THE STAGE FOR BETTER THAN USUAL COVERAGE OF
SHOWERS AND THUNDERSTORMS. HIGH RES GUIDANCE INDICATES CONVECTION
BEGINNING BY LATE MORNING OR EARLY AFTERNOON. SOME OCCURRENCES OF
DAMAGING WINDS WILL BE POSSIBLE...AND WE BELIEVE THE BEST CHANCE FOR
THIS WILL BE THE NWRN PART OF THE CWA WHERE LAPSE RATES AND BULK
SHEAR WILL BE SOMEWHAT BETTER.

THE CURRENT FORECAST HAS A GOOD HANDLE ON THE SITUATION FOR TODAY.
THE ONLY NOTABLE ADJUSTMENT WAS TO BUMP FORECAST HIGH TEMPS DOWN A
COUPLE DEGREES. IF CONVECTION DEVELOPS AS EARLY AS EXPECTED...IT MAY
BE DIFFICULT TO REACH THE UPPER 80S IN MOST LOCATIONS. UPDATED
PRODUCTS ARE CURRENTLY BEING SHIPPED OUT. /DL/

&&

.AVIATION...MVFR CONDS PREVAIL OVER MUCH THE REGION AS OF 15Z WITH
BKN/OVC CLOUD CIGS BTW 800 TO 2000 FT. CIGS WILL SLOWLY IMPROVE
UPWARD WITH VFR CONDS PREVAILING BY EARLY AFTERNOON. ISO SHRA
ONGOING NOW ALONG AND SOUTH OF A KHBG TO KJAN TO KGLH LINE. EXPECT
COVERAGE AND INTENSITY TO INCREASE TO TSRA THROUGH THE LATE MRNG AND
AFTN HOURS. SOME TSRA COULD BE STRONG WITH LOCALIZED TURBULENT WINDS
ALOFT AND 30-50 MPH WIND GUSTS AT THE SFC. STORM TOPS TO FL450 WITH
SOME SMALL HAIL AND FREQUENT LIGHTNING ALSO PSBL. HAVE INCLUDED VCTS
IN ALL TAFS BUT GREATEST RISK WILL BE FOR SRN AND WESTERN SITES.
LOCALIZED IFR CONDS INVOF STORMS IS LIKELY. WINDS OUTSIDE OF STORMS
WILL BE SE AT 10-15 KT WITH SOME GUSTS TO 20 KT. TSRA/SHRA WILL
DIMINISH BY 03Z WITH MVFR/IFR CONDS RETURNING OVRNGT WITH STRATUS
BUILDING BACK IN. /ALLEN/

&&

.PREV DISCUSSION... /ISSUED AT 434 AM CDT THU MAY 30 2013/
THROUGH FRIDAY NIGHT...
THE GFS INDICATES GREATER MID LEVEL SUBSIDENCE/DRYING FOR FRIDAY
WHICH MAY LIMIT AFTERNOON THUNDERSTORM COVERAGE COMPARED TO
YESTERDAY AND TODAY. OTHERWISE...TEMPERATURES WILL BE TYPICAL FOR
THE END OF MAY WITH HIGHS REACHING THE MID TO UPPER 80S. /EC/

SATURDAY THROUGH WEDNESDAY...

SATURDAY THROUGH NEXT WEDNESDAY...DECENT CHANCES FOR SHOWERS AND
STORMS CONTINUE ACROSS THE FORECAST AREA THROUGH THE WEEKEND. THESE
CHANCES WILL PRIMARILY BE DURING THE AFTERNOON HOURS...BUT WILL BE
ENHANCED A BIT ON SUNDAY AS A FRONT PUSHES THROUGH THE ARKLAMISS
REGION. A FEW STORMS COULD BE STRONG BOTH SATURDAY AND SUNDAY
AFTERNOONS. THIS LOOKS TO PARTICULARLY BE THE CASE FOR SUNDAY
AFTERNOON DUE TO BETTER MOISTURE CONVERGENCE ALONG THE FRONT...
SLIGHTLY INCREASED LOW-LEVEL FLOW...AND CAPE VALUES GENERALLY PROGGED
TO RANGE BETWEEN 2500-3000 J/KG. THIS POTENTIAL WILL CONTINUE TO BE
HIGHLIGHTED IN THE HWO.

SLIGHTLY DRIER AIR WILL FILTER INTO THE REGION...ALONG WITH SLIGHTLY
COOLER OVERNIGHT LOW AND AFTERNOON HIGH TEMPERATURES...BEHIND THE
FRONT DURING THE FIRST PART OF THE WORK WEEK.  SLIGHT CHANCES FOR
MAINLY AFTERNOON/EVENING CONVECTION WILL AGAIN CREEP BACK INTO THE
FORECAST ON WEDNESDAY AS LOW-LEVEL MOISTURE SUBTLY INCREASES AND AN
UPPER LEVEL DISTURBANCE SHIFTS EAST INTO THE REGION. /19/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

DL/ALLEN/EC/19
Hazardous weather outlook, May 30, 4:56 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
456 AM CDT THU MAY 30 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
453 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE AND MOIST
AIRMASS OVER THE ARKLAMISS TODAY...WITH A FEW STRONG TO SEVERE
THUNDERSTORMS POSSIBLE THIS AFTERNOON. THE MOST INTENSE STORMS
COULD CONTAIN WIND GUSTS OF 50 TO 60 MPH AND SMALL HAIL...IN
ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS COULD DEVELOP THIS WEEKEND OVER PORTIONS OF
THE ARKLAMISS AS A COLD FRONT APPROACHES A WARM AND UNSTABLE
AIRMASS FROM THE NORTHWEST. THE RISK FOR STRONG STORMS MAY
INCREASE SATURDAY AFTERNOON AND EVENING...AND THEN CONTINUE AGAIN
SUNDAY AFTERNOON. STRONG WIND GUSTS AND HAIL WOULD BE THE PRIMARY
RISKS WITH THE MOST INTENSE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC/19/

In the hours before

Special weather statement, May 30, 12:32 PM CDT, 40 minutes before
MSZ049-055-056-301805-
SMITH MS-SIMPSON MS-RANKIN MS-
1232 PM CDT THU MAY 30 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1232 PM CDT THU MAY 30 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES NORTHEAST OF MAGEE AT 1233 PM CDT...MOVING NORTH AT
35 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN RANKIN...EASTERN SIMPSON AND WESTERN SMITH
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3215 8992 3221 8957 3182 8949 3179 8987
TIME...MOT...LOC 1733Z 173DEG 30KT 3192 8969

JA
Special weather statement, May 30, 12:33 PM CDT, 39 minutes before
MSZ049-055-056-301805-
SMITH MS-SIMPSON MS-RANKIN MS-
1233 PM CDT THU MAY 30 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1233 PM CDT THU MAY 30 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER SANATORIUM AT 1233 PM CDT...MOVING NORTH AT 25 MPH.

PEOPLE IN SOUTHEASTERN RANKIN...EASTERN SIMPSON AND WEST CENTRAL
SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3210 8992 3212 8964 3187 8964 3183 8985
TIME...MOT...LOC 1733Z 167DEG 22KT 3194 8977

CME
Special weather statement, May 30, 12:57 PM CDT, 15 minutes before
MSZ049-050-056-301825-
SMITH MS-SCOTT MS-RANKIN MS-
1257 PM CDT THU MAY 30 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1257 PM CDT THU MAY 30 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF WHITE OAK AT 1257
PM CDT...MOVING NORTH AT 30 MPH.

PEOPLE IN SOUTHEASTERN RANKIN...SOUTHWESTERN SCOTT AND NORTHWESTERN
SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3226 8992 3230 8964 3206 8964 3206 8984
TIME...MOT...LOC 1757Z 170DEG 24KT 3210 8976

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:19 PM CDTSpecial Weather StatementJANLowndes31 min
May 30, 12:32 PM CDTSpecial Weather StatementJANSmith33 min
May 30, 12:33 PM CDTSpecial Weather StatementJANSimpson32 min
May 30, 12:57 PM CDTSpecial Weather StatementJANRankin28 min
May 30, 1:45 PM CDTSpecial Weather StatementJANScott25 min
May 30, 1:58 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Scott47 min
May 30, 2:02 PM CDTSpecial Weather StatementJANSmith28 min
May 30, 2:06 PM CDTSpecial Weather StatementJANMadison29 min
May 30, 2:33 PM CDTSpecial Weather StatementJANAttala32 min
May 30, 3:25 PM CDTSpecial Weather StatementJANMontgomery30 min
May 30, 3:43 PM CDTSpecial Weather StatementJANLeflore32 min
May 30, 4:04 PM CDTSpecial Weather StatementJANHumphreys31 min
May 30, 4:34 PM CDTSpecial Weather StatementJANSunflower31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.